TODAY | October 09, 2012
>>> back now at 7:42. a ninth death is being reported this morning in the nationwide meningitis outbreak linked to tainted steroid injections, and according to the cdc at many as 14,000 people may have received the contaminated medication. dr. nancy snyderman is "today's" chief medical editor. these steroid injections are very, very common with people with back pain.
>> as baby boomers get more back pain, it's common to have steroids injected as an epidural into the lower back, sometimes the higher back. people don't think twice about the safety of these steroids. they are commonly used.
>> we've had eight or nine deaths. how significant is this?
>> here's the problem. this is a fungal meningitis. it's not contagious one person to another like bacterial meningitis , but the symptoms come on slowly so you could have had your back injected a month or two ago and come on now with headache, fever, stiff neck, loss of stability, and you might think, well, wait a minute, i haven't done anything, and you might not put something that happened a month or two earlier together with these symptoms. therein lies the rub, so you have to get a spinal tap to see if this fungus is in your spinal fluid and then it's iv antibiotics sometimes for many months to treat it.
>> but it is treatable?
>> if not treated deadly.
>> let's talk about how this happened. this steroid was manufactured by a compounding pharmacy called new england compounding center.
>> this is not the sort of pharmacy that i might walk into down the street.
>> right. not the walgreens or cvs. these are pharmacies that make medications for doctors. let's say i want you to have a special antacid but a slightly different formulation and different flavor mixed with something. they will make it up for me for you. i use compounding pharmacies. all doctors do, but what's great about them is that they make small batches of tailored medication. however, they are not governed or watched over by the f-kay. they are looked at by states. this pharmacy was turning out batches of tens of thousands of vials of steroids. that's not to me a compounding pharmacy . they are now manufacturing, and i fear that they are going to give good compounding pharmacies a bad name, and i think it basically from their behavior so far, they are an outlier.
>> they released a statement after shutting down, basically recalling all of its products. on the website it says while there is no indication at this time of any contamination in other necc products, this recall is being taken as a precautionary measure n.light of this, i mean, how worried should patients be?
>> look, if you have had any steroid injected into your back from june on, call your doctor. if you are a physician and you've injected steroids to somebody, call your patient. check and make sure that there is a transfer of information, and if you have a family member and have symptoms and may not put it all together, this is a time for the entire country to be on heightened alert. these numbers will go up before they go down.
>> expect more cases.